Alabama, 2009

Flash Flooding and Hail in Alabama, June 15 to 16, 2009

June 15 to 16, 2009 · NWS HUN · 50 events in 8 counties and zones

A cluster of supercell thunderstorms developed in western Tennessee during the afternoon hours, dropping southeast into northwestern and north central Alabama during the early to middle evening hours. These storms produced copious amounts of large hail, some of it over 3 inches in diameter in the Decatur area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$671,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of supercell thunderstorms developed in western Tennessee during the afternoon hours, dropping southeast into northwestern and north central Alabama during the early to middle evening hours. These storms produced copious amounts of large hail, some of it over 3 inches in diameter in the Decatur area. Damaging winds of 65 to 95 mph were estimated, knocking down numerous large trees in the path of these storms. The strongest estimated winds up to 95 mph occurred in a 16 square mile area affecting portions of Eva, Center Dale, and Gum Pond. Flash flooding became a problem due to intense rainfall of 1 to 3 inches, particularly in Decatur and Hartselle in Morgan County. Nearly continuous lightning was reported with these storms. Observers noticed spectacular anvil crawler and cloud to ground lightning strikes. Numerous power outages were reported due to power lines being knocked down or due to lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 5:29 PM CST, 1 minute earlier.

Area forecast discussion, Jun 15, 5:29 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT MON JUN 15 2009

.UPDATE...FOR 00Z TAF ISSUANCE AND MESOSCALE UPDATE.

&&

.MESOSCALE DISCUSSION...SEVERAL CLUSTERS OF CONVECTION...SOME WITH
SUPERCELLULAR CHARACTERISTICS...HAVE FORMED ALONG ILL DEFINED SFC
BOUNDARY FROM SOUTHERN TN THROUGH NE AR. SFC MASS CONVERGENCE
REMAINS MAXIMIZED ALONG/JUST SOUTH OF THIS WEAK SFC BOUNDARY. IN
ADDITION...CAPE VALUES CONTINUE TO RUN IN THE 2-3 KJ/KG
RANGE...ESPECIALLY ALONG AND WEST OF A LINE FROM WINCHESTER TO
MORGAN CITY TO CULLMAN. EXPECT CONVECTION TO REMAIN STRONG TO
SEVERE AS IT DRIFTS SOUTHWARD INTO NRN AL OVER THE NEXT 1-2 HOURS.
CELLS MAY EVENTUALLY WEAKEN AS THEY MOVE INTO NORTHEAST ALABAMA
WHERE CAPE AND LL CONVERGENCE IS WEAKER. BLYR FLOW IS FAIRLY
PEDESTRIAN WITH 0-1 SRH VALUES WELL BLO 100...BUT WILL STILL NEED
TO MONITOR ISOLD CELLS FOR BRIEF LOW LEVEL ROTATION AS HAS ALREADY
BEEN EXHIBITED IN WEST TN.

&&

.AVIATION...SCT CONVECTION WILL PERSIST ACROSS THE TN VLY THROUGH
MID EVENING ALONG A SLOW MOVING BOUNDARY. CONFIDENCE IS LOW ON
TIMING AND PLACEMENT OF ANY SHRA/TSRA DURING THIS PERIOD...SO ONLY
INCLUDED CB WORDING IN CLOUD GROUP FOR NOW. EXPECT ANOTHER ROUND
OF MVFR TO IFR FOG FORMATION OVERNIGHT WITH CONDITIONS AFT 14-15Z.
VFR CONDITIONS ANTICIPATED THROUGH THE REMAINDER OF THE PERIOD IN
THE VCNTY OF BOTH TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT MON JUN 15 2009/
FOR TONIGHT...HAVE KEPT A CHANCE OF SHOWERS/THUNDERSTORMS GOING.
MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY SHOULD CONTINUE...ALONG
WITH DISTURBANCES PASSING MAINLY TO THE NORTH. THE ECMWF ROUGH
TIME RESOLUTION FIELDS SUGGEST SOME OF THE UPPER ENERGY...AND
PRECIP COULD FALL BEFORE DAYBREAK TUESDAY. AS IN A NW
FLOW...STORMS CAN BECOME STRONG TO SEVERE...WITH DAMAGING WINDS
THE MAIN THREAT. ALONG WITH A CHANCE OF SHOWERS IS WHETHER MORE
FOG WILL FORM. CURRENT THINKING IS MORE CLOUDS FROM UPSTREAM
CONVECTION DEBRIS SHOULD PROVIDE ENOUGH SKY COVER TO KEEP FOG
MINIMIZED. HOWEVER CANNOT RULE OUT MVFR VISIBILITY REDUCTIONS IN
THOSE FOG FAVORED AREAS BEFORE SUNRISE.

A WNW-ESE FLOW BRINGING MORE WEAK DISTURBANCES AND A CONTINUED MOIST
AND UNSTABLE ATMOSPHERE WILL CONTINUE A RISK FOR MORE SHOWERS AND
STORMS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE TOO...WITH
STRONG WINDS THE MAIN THREAT. DEPENDING UPON SKY COVER AND HOW FOGGY
TUESDAY STARTS...HIGH TEMPS SHOULD WARM TO THE LOWER 90S FOR MOST
LOCATIONS.

A DRYING AND WARMING TREND IS OTHERWISE EXPECTED FOR THE MID AND
LATER PORTIONS OF THE WEEK. THE UPPER RIDGE SHOULD INCH CLOSER...AND
HELP BRING VERY WARM TO HOT HIGH TEMPERATURES. THE GFS WAS SHOWING
HIGH TEMPS ON THURSDAY OF 95 AT HUNTSVILLE AND MUSCLE SHOALS. HAVE
STAYED ON THE WARMER SIDE OF GUIDANCE. THIS WARMTH ALONG WITH THE
HUMIDITY WILL MAKE FOR HEAT INDEXES UP TO 106 ACROSS NW ALABAMA AND
SOUTHERN CULLMAN COUNTY. HEAT ADVISORIES MAY BE NEEDED LATER IN THE
WEEK IF THESE TRENDS CONTINUE.

A WEAKENING OF THE RIDGE...AND THE APPROACH OF A COLD FRONT WILL
BRING A SLIGHT CHANCE OF CONVECTION ON SATURDAY. SLIGHTLY COOLER
TEMPERATURES SHOULD FOLLOW FOR THE FIRST COUPLE DAYS OF NEXT WEEK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...15
DISCUSSION...15
Hazardous weather outlook, Jun 15, 4:30 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT MON JUN 15 2009

ALZ001>010-016-TNZ076-096-097-161000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
530 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHWARD
INTO THE TENNESSEE VALLEY THIS EVENING. SOME OF THESE STORMS WILL BE
STRONG TO SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS
TO NEAR 60 MPH AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY
STORMS THAT DEVELOP.

PATCHY DENSE FOG WILL ALSO BE POSSIBLE AGAIN OVERNIGHT...ESPECIALLY
IN AREAS THAT RECEIVE RAINFALL AND NEAR BODIES OF WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE OVER THE
REGION. A FEW STRONG STORMS ARE AGAIN POSSIBLE WITH THE POTENTIAL
FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.

BY THURSDAY...A STRONG RIDGE OF HIGH PRESSURE AT THE SURFACE AND
ALOFT IS EXPECTED TO BUILD ACROSS THE SOUTHEAST STATES. AFTERNOON
TEMPERATURES MAY RUN CLOSE TO TEN DEGREES ABOVE NORMAL WITH HEAT
INDICES EXCEEDING 100 DEGREES. PEOPLE ARE ENCOURAGED TO EXERCISE
CAUTION WHEN CONDUCTING OUTDOOR ACTIVITIES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IS LIKELY THIS EVENING.

In the hours before

Special weather statement, Jun 15, 4:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT MON JUN 15 2009

ALZ001-005-160000-
LAUDERDALE-LIMESTONE-
558 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE AND NORTHWESTERN
LIMESTONE COUNTIES UNTIL 700 PM CDT...
...SEVERE THUNDERSTORMS TO IMPACT THESE AREAS BETWEEN 630 AND 700
PM...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL WAYNE AND LAWRENCE
COUNTIES IN TENNESSEE...ROUGHLY FROM COLLINWOOD TO LEOMA...MOVING
SOUTHEAST AT 25 MPH.

DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS AS THEY CROSS THE
STATE LINE. ON THEIR CURRENT TRACK...THE SEVERE THUNDERSTORMS WILL
CROSS INTO LAUDERDALE AND LIMESTONE COUNTIES...NEAR THE
LEXINGTON...GOOD SPRINGS...AND MOUNT ROZELL AREAS...BETWEEN 630 AND
700 PM CDT.

FOR THESE REASONS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE...AND IS IN EFFECT UNTIL
MIDNIGHT CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND WARNINGS CONCERNING
THIS WEATHER SITUATION.

BCC

The radar

The Northeast Alabama radar (KHTX), 119 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 18 hail, 2 flash flood, 2 lightning. Local standard time, as filed.

Hail, Lauderdale

When
June 15, 5:30 PM CST to 5:35 PM CST
Where
Lauderdale County, 0.57 mi W of Elgin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.850, -87.390

Quarter size hail was reported east of Elgin.

Thunderstorm Wind, Lauderdale

When
June 15, 5:42 PM CST to 5:52 PM CST
Where
Lauderdale County, 2.07 mi S of Powell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.940, -87.230

Thunderstorm winds blew a roof off a barn near the intersection of CR 531 and CR 99.

Thunderstorm Wind, Lauderdale

When
June 15, 5:43 PM CST to 5:53 PM CST
Where
Lauderdale County, 1.73 mi SE of Toonersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.853, -87.307

A tree was blown down on CR 55 near Rogersville.

Thunderstorm Wind, Lauderdale

When
June 15, 5:44 PM CST to 5:54 PM CST
Where
Lauderdale County, 1.68 mi SE of Toonersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.853, -87.308

A tree was blown down across Lexington Rogersville Road near Joe Wheeler State Park.

Hail, Lauderdale

When
June 15, 5:53 PM CST to 6:58 PM CST
Where
Lauderdale County, 1.33 mi WSW of Killen
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.860, -87.550

Quarter size hail was reported one mile west of the Shoal Creek Bridge.

Thunderstorm Wind, Limestone

When
June 15, 5:53 PM CST to 6:03 PM CST
Where
Limestone County, 5.26 mi SW of Wheeler Lake North
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.780, -87.220

Winds knocked down a tree near Snake Road.

Thunderstorm Wind, Lawrence

When
June 15, 5:55 PM CST to 6:05 PM CST
Where
Lawrence County, 0.39 mi WSW of Flower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.677, -87.156

Trees were reported blown down near Mallard Creek.

Thunderstorm Wind, Limestone

When
June 15, 5:57 PM CST to 6:07 PM CST
Where
Limestone County, 2.59 mi SSE of Wheeler Lake North
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.797, -87.129

A tree one to two feet in diameter was blown down at mile marker 67 on Highway 72.

Flash Flood, Morgan

When
June 15, 6:00 PM CST to June 16, 8:00 PM CST
Where
Morgan County, 0.67 mi SSE of Decatur to 0.82 mi S of Decatur
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.611, -86.977

Heavy rainfall caused water to accumulate to the door handles of cars at 9th and 6th Avenue.

Thunderstorm Wind, Limestone

When
June 15, 6:02 PM CST to 6:12 PM CST
Where
Limestone County, 0.97 mi NNE of Blackburn
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.793, -87.045

Trees were blown down on Blackburn Lane near Athens.

Thunderstorm Wind, Limestone

When
June 15, 6:05 PM CST to 6:15 PM CST
Where
Limestone County, 0.57 mi E of Athens
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -86.970

Thunderstorm wind gusts were estimated at 70 mph Athens.

Thunderstorm Wind, Lauderdale

When
June 15, 6:10 PM CST to 6:15 PM CST
Where
Lauderdale County, 1.12 mi SE of Oliver
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.809, -87.236

A tree one to two feet in diameter was blown down at mile marker 61 on Highway 72.

Hail, Morgan

When
June 15, 6:25 PM CST to 6:30 PM CST
Where
Morgan County, 1.93 mi S of Trinity
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
34.592, -87.079

Hail mesuring 3.5 inches in diameter was measured on Old Highway 24 west of Trinity.

Hail, Morgan

When
June 15, 6:26 PM CST to 6:31 PM CST
Where
Morgan County, 2.07 mi S of Trinity
Measured
3.75 in hail
Reported by
Amateur Radio
Coordinates
34.590, -87.080

Oblately shaped hail, measuring up to the size of 3.75 inches by 2.0 inches, fell just south of Old Highway 24 west of Trinity.

Hail, Morgan

When
June 15, 6:29 PM CST to 6:34 PM CST
Where
Morgan County, 0.89 mi SW of Trinity
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.610, -87.090

Hail up to the size of half dollars was reported in the Trinity community.

Hail, Lawrence

When
June 15, 6:29 PM CST to 6:34 PM CST
Where
Lawrence County, 0.16 mi S of Caddo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.568, -87.130

Golfball size hail was reported on Highway 24 east of Caddo.

Flash Flood, Morgan

When
June 15, 6:30 PM CST to June 16, 9:30 PM CST
Where
Morgan County, 1.33 mi NW of Hartselle to 1.28 mi NW of Hartselle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.446, -86.943

Flooding occurred near a ditch along Stewart Street NW in Hartselle. Water was reported covering road and flooding structures there.

Hail, Lawrence

When
June 15, 6:30 PM CST to 6:35 PM CST
Where
Lawrence County, 1.36 mi NE of Caddo
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
34.582, -87.111

A CoCoRaHS observer reported hail to the size of ping pong balls.

Thunderstorm Wind, Morgan

When
June 15, 6:30 PM CST to 7:32 PM CST
Where
Morgan County, 4.49 mi WSW of Griffin Addition to 0.96 mi SE of Hulaco
Measured
83 kt (96 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.548, -87.099

The rear flank downdraft from a large steady state supercell produced straight lined wind gusts between 65 and 75 mph across much of southern and central Morgan county. The damage path from the storm began just over the border in Lawrence county along CR 431 north of Caddo, where several trees were blown down. The damaging winds then spread southeast into southern portions of Decatur and Priceville. Numerous trees were reported down along this portion of the path and some damage to structures occurred. A gust to 75 mph was reported east of Hartselle on Highway 67 S. Damage to structures included: an automobile dealership sign blown down in the southern portions of Decatur and minor damage to homes. Damage was more sporadic near the Stringer community, which is a very rural area. As the storm pushed southeast of Florette, it's rear flank downdraft produced it's most devastating straight lined winds in the Eva, Center Dale, and Gum Pond communities (damage roughly covered 16 square miles). In these locations, numerous trees were snapped or uprooted, including many hardwood trees. Power poles were also snapped and some homes received minor to moderate damage. Peak wind gusts were estimated to reach 95 mph in this portion of the storm track. A few more trees were blown down near the Marshall and Cullman county border from this storm.

Hail, Morgan

When
June 15, 6:31 PM CST to 6:36 PM CST
Where
Morgan County, 0.89 mi NW of Moulton Hgts
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.610, -87.030

Quarter sized hail was reported by the public in northwest Decatur.

Hail, Morgan

When
June 15, 6:31 PM CST to 6:36 PM CST
Where
Morgan County, 0.57 mi W of Moulton Hgts
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.600, -87.030

Hail up to the size of baseballs were reported near the intersection of Old Moulton Road and the Beltline in Decatur.

Hail, Morgan

When
June 15, 6:33 PM CST to 6:38 PM CST
Where
Morgan County, 1.12 mi S of Decatur
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.604, -86.981

Quarter size hail was reported along Moulton Road in Decatur.

Hail, Morgan

When
June 15, 6:34 PM CST to 6:39 PM CST
Where
Morgan County, 0.17 mi ENE of Griffin Addition
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.581, -87.028

Nickel size hail was reported in the southwestern portion of Decatur.

Hail, Morgan

When
June 15, 6:34 PM CST to 6:39 PM CST
Where
Morgan County, 0.57 mi E of Griffin Addition
Measured
1 in hail
Reported by
Public
Coordinates
34.580, -87.020

Quarter sized hail was reported in southwest Decatur.

Hail, Morgan

When
June 15, 6:35 PM CST to 6:40 PM CST
Where
Morgan County, 0.9 mi SW of Oakworth
Measured
2.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.560, -86.990

Baseball size hail shattered westward facing windows just south of Russell Village. Large tree limbs were also blown down.

Hail, Morgan

When
June 15, 6:35 PM CST to 6:40 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.610, -86.980

Golfball size hail was reported in the Decatur.

Hail, Morgan

When
June 15, 6:36 PM CST to 6:41 PM CST
Where
Morgan County, 0.68 mi SE of Oakworth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.562, -86.973

Golfball size hail was reported at the Target on Highway 67 in Decatur.

Thunderstorm Wind, Madison

When
June 15, 6:41 PM CST to 6:51 PM CST
Where
Madison County, 1.78 mi SSW of Nebo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.748, -86.786

A power pole was blown down at the intersection of County Line Road and Highway 72.

Thunderstorm Wind, Madison

When
June 15, 6:41 PM CST to 7:00 PM CST
Where
Madison County, 2.12 mi SSW of Nebo to 1.95 mi S of Nebo
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.742, -86.786

Trees were blown down along Freedom Way near Madison.

Thunderstorm Wind, Madison

When
June 15, 6:43 PM CST to 6:53 PM CST
Where
Madison County, 1.88 mi S of Nebo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.743, -86.767

Trees were blown down at the intersection of Balch and Gooch Lane.

Lightning, Madison

When
June 15, 6:44 PM CST to 7:50 PM CST
Where
Madison County, 0.49 mi NW of Meridianville
Property damage
$500
Reported by
Newspaper
Coordinates
34.855, -86.577

Lightning struck a home on Meridianville Road, causing minor damage.

Thunderstorm Wind, Madison

When
June 15, 6:46 PM CST to 6:56 PM CST
Where
Madison County, 1.14 mi E of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.700, -86.750

Trees were blown down in the city of Madison.

Lightning, Madison

When
June 15, 6:46 PM CST to 6:50 PM CST
Where
Madison County, Moores Mill
Property damage
$500
Reported by
Newspaper
Coordinates
34.850, -86.520

Lightning struck a home in the Moores Mill area, causing some minor damage.

Hail, Morgan

When
June 15, 6:47 PM CST to 7:51 PM CST
Where
Morgan County, 1.84 mi WNW of Hartselle
Measured
1 in hail
Reported by
Public
Coordinates
34.440, -86.960

Quarter size hail was reported on the west side of Hartselle. Time estimated from radar.

Thunderstorm Wind, Colbert

When
June 15, 6:47 PM CST to 6:57 PM CST
Where
Colbert County, 0.89 mi SE of Allsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.690, -88.110

A tree was blown down at the intersection of Allsboro road and Old natchez Trace road.

Thunderstorm Wind, Madison

When
June 15, 6:48 PM CST to 7:58 PM CST
Where
Madison County, 2.18 mi NE of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.721, -86.742

Trees were blown down at the intersection of Eastview and Hughes Road.

Hail, Morgan

When
June 15, 6:50 PM CST to 6:55 PM CST
Where
Morgan County, Somerville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.470, -86.800

Hail up to the size of golfballs was reported east of Somerville along Highway 67 south.

Thunderstorm Wind, Colbert

When
June 15, 7:04 PM CST to 7:18 PM CST
Where
Colbert County, 1.48 mi SSW of Newsom Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.611, -87.913

Fire department officials along reported a tree knocked down into power lines on CR 33 near it's intersection with Henry road.

Thunderstorm Wind, Marshall

When
June 15, 7:10 PM CST to 7:20 PM CST
Where
Marshall County, 2.48 mi S of Ruth
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.334, -86.570

Trees were reported down on Hog Jaw road near Arab.

Thunderstorm Wind, Colbert

When
June 15, 7:14 PM CST to 7:24 PM CST
Where
Colbert County, 2.84 mi W of Crooked Oak
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.580, -87.850

Thunderstorm winds knocked down numerous trees and a power pole along Jone road and Cemetery road.

Thunderstorm Wind, Cullman

When
June 15, 7:15 PM CST to 7:25 PM CST
Where
Cullman County, 2.15 mi NNE of Fairview
Measured
56 kt (64 mph) estimated gust
Property damage
$14,000
Reported by
Fire Department/Rescue
Coordinates
34.280, -86.670

Numerous trees were reported blown down in Fairview.

Hail, Cullman

When
June 15, 7:17 PM CST to 7:23 PM CST
Where
Cullman County, 0.9 mi SW of Cullman
Measured
0.88 in hail
Reported by
Public
Coordinates
34.170, -86.840

Nickel size hail was reported in the Cullman community.

Thunderstorm Wind, Cullman

When
June 15, 7:25 PM CST to 7:35 PM CST
Where
Cullman County, 0.9 mi SE of Baileyton
Measured
56 kt (64 mph) estimated gust
Property damage
$14,000
Reported by
Fire Department/Rescue
Coordinates
34.260, -86.610

Numerous trees were reported blown down in Baileyton.

Thunderstorm Wind, Colbert

When
June 15, 7:28 PM CST to 7:38 PM CST
Where
Colbert County, 0.45 mi W of Tuscumbia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.730, -87.708

The public reported a large tree was blown down on power lines at S Jefferson Street and 7th Street.

Thunderstorm Wind, Colbert

When
June 15, 7:32 PM CST to 7:42 PM CST
Where
Colbert County, 0.1 mi NNE of Tuscumbia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.731, -87.699

A large tree was blown down on power lines at the intersection of 6th Street and Cave Street.

Thunderstorm Wind, Cullman

When
June 15, 7:35 PM CST to 7:45 PM CST
Where
Cullman County, 1.55 mi SE of Jeppa
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.287, -86.528

Trees were blown down and were partially blocking CR 1819 southeast of Joppa.

Thunderstorm Wind, Colbert

When
June 15, 7:37 PM CST to 7:42 PM CST
Where
Colbert County, 2.6 mi ESE of Ford City
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
34.770, -87.476

The Nitrate city fire department reported trees down on Wallace Mill Road.

Thunderstorm Wind, Colbert

When
June 15, 7:39 PM CST to 7:44 PM CST
Where
Colbert County, 1.96 mi WNW of Fosters Mill
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
34.784, -87.450

The Nitrate Fire Department reported trees down on Lakewood View Road east of Ford City.

Thunderstorm Wind, Cullman

When
June 15, 7:45 PM CST to 7:55 PM CST
Where
Cullman County, 0.89 mi WSW of Joppa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.244, -86.534

A tree was blown down and blocked CR 1807 near where it intersected CR 1755.

Thunderstorm Wind, Lawrence

When
June 15, 8:00 PM CST to 8:10 PM CST
Where
Lawrence County, 1.09 mi NNW of Moulton to 0.85 mi N of Moulton
Measured
61 kt (70 mph) estimated gust
Property damage
$13,000
Reported by
Newspaper
Coordinates
34.495, -87.285

A number of trees were reported blown down along Old Hillsoboro road and the Livingston community. Also, the sign at the Days Inn at the intersection of Old Moulton Road and Alabama Highway 157 was twisted by the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174434, 175070, 174433, 174444, 174436, 174442, 177289, 175142, 175259, 175107, 175094, 175141, 175146, 175150, 175143, 175168, 175333, 175656, 176808, 175170, 175175, 175155, 175245, 175458, 175247, 175248, 175181, 175291, 175303, 175293, 177344, 175292, 177340, 175263, 175477, 175295, 175277, 175267, 175590, 175265, and more.